TITLE

Myoclonus associated with long-term use of diltiazem

AUTHOR(S)
Swanoski, Michael T.; Chen, Jennifer S.; Monson, Mark H.
PUB. DATE
September 2011
SOURCE
American Journal of Health-System Pharmacy;9/15/2011, Vol. 68 Issue 18, p1707
SOURCE TYPE
Academic Journal
DOC. TYPE
Case Study
ABSTRACT
Purpose. A case of possible diltiazem-induced myoclonus in a patient receiving long-term therapy, with residual symptoms after discontinuation, is reported. Summary. A 61-year-old Caucasian man who had received diltiazem therapy for 5 years for the treatment of premature ventricular contractions (PVCs) was seen at a clinic for complaints of abnormal sensations and body movements that had worsened over 2 years and were sometimes triggered by an exaggerated startle response to light and startling scenes on television and in movies. After a sleep study, electroencephalography, and other evaluations to rule out neurologic and other causes of the patient's myoclonus, diltiazem therapy was discontinued; two weeks later, the man reported a 50% reduction in symptoms. At 1- and 3-year follow-up visits, the patient reported further diminution but not complete resolution of the myoclonic symptoms. In contrast to other published cases of calcium-channel-blocker-induced myoclonus, the onset of movement symptoms in this case was delayed, occurring years rather than days after the initiation of diltiazem use; the residual symptoms persisted far longer than in other reported cases. It is possible that the concomitant use of citalopram and a change in the patient's lipid-lowering medication may have contributed to or prolonged the abnormal movement symptoms in this case. Using the adverse drug reaction probability algorithm of Naranjo et al., the case was classified as possible diltiazem-induced myoclonus. Conclusion. A 61-year-old man developed myoclonus three years after starting diltiazem therapy for PVCs. The symptoms gradually resolved after the discontinuation of diltiazem but did not stop completely.
ACCESSION #
65550739

 

Related Articles

  • Olanzapine-induced electroencephalographic changes reversed by lamotrigine. Velur, Prasuna L.; Kalamangalam, Giridhar P. // Annals of Indian Academy of Neurology;Dec2012, Vol. 15 Issue 4, p313 

    The atypical neuroleptic, olanzapine (OLZ), may induce electroencephalographic (EEG) abnormalities. The anticonvulsant, lamotrigine (LMG), reduces interictal epileptiform discharges and is effective in seizures in patients with both primary and partial epilepsy syndromes. The effect of LMG on...

  • Neonatal “Seizure” While Riding in a Car: A Peculiar but Key Episode for Diagnosis of Benign Neonatal Sleep Myoclonus. Kakisaka, Yosuke; Ohara, Tomoichiro; Hino-Fukuyo, Naomi; Uematsu, Mitsugu; Kure, Shigeo // Clinical Pediatrics;Jun2014, Vol. 53 Issue 6, p605 

    The article presents a study on the importance of neonatal seizures on diagnosing benign neonatal sleep myoclonus. Topics include the sensitivity of the disease to rocking and tactile stimulation, startle disease, and importance of the length of a patient's myoclonic jerks. Also mentioned were...

  • Bir Olgu: Ketiapin Kullanımına BaÄŸlı Epilepsi. Yılbaş, Barış; Kumsar, Neslihan Akkişi; Dilbaz, Nesrin; Okay, İhsan Tuncer // Klinik Psikofarmakoloji Bulteni;Mar2009 Supplement, Vol. 19, pS132 

    Atypical antipsychotics are used more frequently than typical antipsychotics because of their rare extrapyramidal side effects. It is commonly known that both typical and atypical antipsychotics cause electroensephalography (EEG) abnormalities. Quetiapine cause significantly less EEG...

  • WAVEFORM WINDOW #27. Cheng-Hakimian, Andrea // Neurodiagnostic Journal (ASET - The Neurodiagnostic Society);Jun2014, Vol. 54 Issue 2, p187 

    The article discusses the case of a 30-year-old female, who presented with history of seizures since age nine, having multiple seizure types including facial jerking, often triggered by speaking, diagnosed for Unverricht-Lundborg Disease, also called EPM1 and formerly called Blatic Myoclonus. It...

  • Phenytoin.  // Reactions Weekly;2/14/2009, Issue 1239, p27 

    This article presents the case of a 59-year-old female patient who developed anticonvulsant hypersensitivity syndrome while taking oral phenytoin for the treatment of a seizure disorder. The details on the dosage of the drugs given to the patient as well as the clinical findings and prognosis of...

  • Mirtazapine/olanzapine.  // Reactions Weekly;3/7/2009, Issue 1242, p35 

    The article describes a case of tonic-clonic seizures and status epilepticus in a 48-year-old woman with a psychotic disorder after receiving mirtazapine and olanzapine. When the patient was hospitalised for psychogenic vomiting and anorexia, she started receiving mirtazapine and her...

  • Propofol.  // Reactions Weekly;4/25/2009, Issue 1249, p38 

    The article describes the case of a patient who had generalized tonic-clonic seizures after taking propofol to induce anaesthesia for laparoscopic cholecystectomy. The seizures were prominent over the trunk and upper extremities than over the lower extremities. These seizures were treated after...

  • A review of channel selection algorithms for EEG signal processing. Alotaiby, Turky; El-Samie, Fathi; Alshebeili, Saleh; Ahmad, Ishtiaq // EURASIP Journal on Advances in Signal Processing;8/1/2015, Vol. 2015 Issue 1, p1 

    Digital processing of electroencephalography (EEG) signals has now been popularly used in a wide variety of applications such as seizure detection/prediction, motor imagery classification, mental task classification, emotion classification, sleep state classification, and drug effects diagnosis....

  • Younger Females Are at Greater Risk of Vasodilation-Related Adverse Symptoms Caused by Dihydropyridine Calcium Channel Blockers: Results of a Study of 11,918 Japanese Patients. Kajiwara, Ayami; Saruwatari, Junji; Kita, Ayana; Oniki, Kentaro; Yamamura, Masato; Murase, Motoji; Koda, Haruo; Hirota, Seisuke; Ishizuka, Tadao; Nakagawa, Kazuko // Clinical Drug Investigation;Jun2014, Vol. 34 Issue 6, p431 

    Background and Objective: Adequate control of blood pressure in younger females is of crucial importance, because they are at higher risk of hypertensive target organ damage compared with males of similar age. In addition, female sex is a risk factor for adverse effects of antihypertensive...

  • Calcium channel blockers. Stanton, Alice V. // BMJ: British Medical Journal (International Edition);05/16/98, Vol. 316 Issue 7143, p1471 

    Editorial. Focuses on the side effects of calcium antagonists used for treating high blood pressure and angina. What side effects the drug have been accused of causing; Indication of an increase in suicide rates among patients taking calcium antagonists.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics